Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 138, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 10, 2009, 8:45 AM CDT for 4 counties in Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2009, 8:45 AM CDT (13:45 UTC)
- Expired
- Jul 10, 2009, 9:14 AM CDT
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Boone County, IA, Dallas County, IA, Greene County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 43 km from the middle of the area, began a volume at 13:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 1.8 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 831 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 6:27 AM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 10, 6:27 AM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 627 AM CDT FRI JUL 10 2009 .AVIATION DISCUSSION 10/12Z .SHORT TERM...TODAY PRIMARY QUESTIONS TODAY WILL BE FATE OF CURRENT MCS...POSSIBLE EXPANSION EARLY THIS MORNING...AND REDEVELOPMENT ALONG FRONTAL BOUNDARY LATER THIS AFTERNOON. 130KT JET SEGMENT CONTINUES TO ADVANCE ACROSS NRN CONUS INTO SD THIS MORNING. MULTIPLE SHORT WAVES EVIDENT IN WV IMAGERY...OVER WRN SD...SRN MN...AND SMALLER RIPPLES OVER CO/KS AND NE. 07Z SFC ANLYS PLACES LOW ALONG SRN CO/KS BORDER WITH FRONT EXTENDING NWD THROUGH KS...ERN NE...FAR NWRN IA AND INTO MN. SECONDARY INFLECTION OR TRIPLE POINT ALSO NOTED ALONG FRONT IN SRN NE WITH SUBTLE WARM FRONT EXTENDING ACROSS MO. 03Z RUC 305K SFC NEAR TOP OF INVERSION CONTINUES TO SHOW 30KTS OF FLOW INTO NRN IA MCS WITH MOISTURE CONVERGENCE INCREASING TIL 12Z. RUC ALSO SHOWS SIGNS OF ELEVATED CAPE/CINH INCREASING/DECREASING RESPECTIVELY SO EXPECT MCS TO CONTINUE OVERNIGHT AND LIKELY EXPAND. MLCINH IS ALSO ERODING FURTHER OVER NERN NE...WHICH IS NOTABLE FOR EARLY IN THE MORNING. NAM/GFS AND VARIOUS WRF RUNS ALL SUGGEST SOUTHWARD EXPANSION EITHER INTO CENTRAL IA...NRN MO OR BOTH WHICH MAKES SENSE CONSIDERING SUBTLE UPSTREAM FORCING APPROACHING COMBINED WITH MOISTURE CONVERGENCE. THUS HAVE HIGH END CHANCES OR LIKELIES THIS MORNING WITH HIGHER END NEAR ON GOING STORMS. IF THESE STORMS DO HAPPEN TO BACKBUILD FARTHER WEST TOWARD THE RIVER...WILL HAVE TO WATCH FOR TORNADO THREAT WHERE PARCEL COULD BE LOWER BASED IN AXIS OF MORE THAN SUFFICIENT 0-1KM SRH/SHEAR. DEBRIS FROM MORNING MCS WILL CERTAINLY COMPLICATE THINGS...BUT FAVORED SCENARIO AT THIS POINT WILL BE ANOTHER TYPICAL DIURNAL LULL EARLY THIS AFTERNOON FOLLOWED BY POTENTIALLY SFC BASED REDEVELOPMENT AROUND PEAK HEATING. NAM/GFS BOTH ERODE MLCINH WITH MLCAPES POTENTIALLY AS HIGH AS 3-4K J/KG SO ALL MODES OF SVR WX POSSIBLE WITH CENTRAL IA FAVORED AREA OF LOW LEVEL CONVERGENCE. THIS IS ALL QUITE CONDITIONAL HOWEVER AS OUTFLOW BOUNDARIES WOULD CERTAINLY COMPLICATE LOCATION AND AMOUNT OF RECOVERY. ALONG THE SAME LINES...DID NOT CHANGE MAX TEMPS TOO MUCH. LITTLE REBOUND EXPECTED THIS MORNING...BUT COULD WARM UP FAIRLY QUICKLY THIS AFTERNOON IF MCS DISSIPATES SUFFICIENTLY. LONG TERM...TONIGHT THROUGH THURSDAY FRONT AND PRECIPITATION ON THE WAY OUT FOR FRI EVENING AS BOUNDARY HEADS SOUTHEAST OF STATE BY 12Z SAT. WILL KEEP SOME POP GOING SOUTHEAST EARLY ON...THOUGH MODELS ONCE AGAIN NOT IN GREAT AGREEMENT WITH FEATURES FRIDAY...A BIT BETTER FOR TONIGHT. MODELS DIFFER ALREADY ON SATURDAY WITH GFS BREAKING OUT SOME THUNDER WITH NEXT WAVE APPROACHING FROM THE WEST. NAM/UKMET/GEM AND EURO HOLDING OFF ON PRECIP UNTIL SAT NIGHT AND SUNDAY. HAVE ADDED SLIGHTS WEST SECTIONS WITH ANTICIPATION OF NEXT SYSTEM ARRIVING A BIT LATER. OUTSIDE OF THE GFS WHICH APPEARS FAST WITH THE SYSTEM ON SATURDAY...THE REST OF THE MODELS HAVE SOME PRECIP COMING TOGETHER ON SUNDAY WITH PERSISTENT CENTRAL PLAINS LOW ONCE AGAIN DEVELOPING SUNDAY AND WARM AIR ADVECTION INCREASING ACROSS THE BOUNDARY TO OUR SOUTH. NEXT SYSTEM ARRIVES LATE MONDAY NIGHT OR TUESDAY WITH CHANCE POPS ACROSS THE REGION. MODELS CONTINUE TO TRACK TUESDAY SYSTEM NORTH OF THE REGION WITH SOME PRECIP OVER THE FORECAST AREA. BEYOND TUESDAY THERE LOOKS TO BE A BREAK IN THE ACTIVITY FOR THE DURATION OF THE EXTENDED FORECAST. TEMPS WILL REMAIN IN THE 80S OVERALL THROUGH THE PERIOD WITH LOWS IN THE 50S AND 60S. OVERALL...THERE IS STILL SOME LACK OF CONSENSUS ON TIMING OF FEATURES DUE TO THE PERSISTENT BOUNDARY NEAR THE REGION AND DEPENDENCY ON DEVELOPMENT OF MESO SCALE SYSTEMS WHICH APPEAR TO BE THE DRIVING FORCE BEHIND THE PRECIPITATION THROUGH TUESDAY. THUS...CONFIDENCE IS NOT ALL THAT GREAT AND FOR MUCH OF THIS WEEK A REEVALUATION WILL BE REQUIRED FOR SPECIFIC DETAILS. && .AVIATION...10/12Z OLD MCS NOW PARTING INTO EASTERN IA ATTM...WITH UPSTREAM DEVELOPMENT TAKING PLACE OVER NW IA. MAIN CONCERN IS THAT THE UPSTREAM CONVECTION WILL PROBABLY USE UP MOST OF THE INSTABILITY AS IT LOOKS TO CONTINUE THROUGH THIS MORNING. THUS...HAVE TRIMMED LATE DAY CHANCES FOR ADDITIONAL THUNDER GIVEN THAT THE REGION WILL HAVE BEEN PRETTY WELL WORKED OVER BY STORMS BY AFTERNOON...WITH THE EXCEPTION OF THE SOUTHEAST. HAVE ADDED SOME LIGHT FOG TO TAFS FOR SAT MORNING AFTER CONSIDERING THE AMTS OF RAIN THAT FELL LAST NIGHT AND EARLY TODAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SMALL LONG TERM...REV AVIATION...MS JUL 09
Hazardous weather outlook, Jul 10, 4:34 AM CDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 434 AM CDT FRI JUL 10 2009 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-111115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 434 AM CDT FRI JUL 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP IN EASTERN IOWA EARLY THIS MORNING...AND SPREAD SOUTH ACROSS THE EASTERN PORTION OF THE OUTLOOK AREA EARLY TODAY. THUNDERSTORMS AREA ALSO EXPECTED TO DEVELOP OVER NORTHWEST IOWA AND MOVE EAST INTO NORTHERN IOWA THIS MORNING. HEAVY RAIN AND SOME SEVERE WEATHER IS LIKELY THROUGH 10 AM THIS MORNING NORTH OF HIGHWAY 20 AND EAST OF INTERSTATE 35. BY LATE MORNING AND EARLY AFTERNOON...ADDITIONAL THUNDERSTORMS WITH LARGE HAIL...DAMAGING STRAIGHT LINE WINDS TO 70 MPH WILL BE POSSIBLE OVER MUCH OF THE REGION. AN ISOLATED TORNADO IS ALSO POSSIBLE. HEAVY RAINFALL IS ALSO POSSIBLE THIS AFTERNOON AND EVENING ...MAINLY ALONG AND SOUTH OF HIGHWAY 20. ISOLATED 3 TO 4 INCH RAINFALL AMOUNTS COULD PRODUCE SOME FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST LATE SUNDAY NIGHT INTO EARLY NEXT WEEK AND WILL REMAIN IN THE FORECAST THROUGH AT LEAST TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH LATE EVENING...AND POSSIBLY AGAIN EARLY NEXT WEEK. REV
In the hours before
Local storm report, Jul 10, 6:08 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
608 AM CDT FRI JUL 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 AM HEAVY RAIN ALLISON 42.75N 92.80W
07/10/2009 E3.02 INCH BUTLER IA BROADCAST MEDIA
24 HOUR TOTAL ENDING THIS MORNING. FROM KWWL TV.
&&
SMALLLocal storm report, Jul 10, 6:33 AM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
633 AM CDT FRI JUL 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 AM TSTM WND DMG CEDAR FALLS 42.52N 92.45W
07/10/2009 BLACK HAWK IA BROADCAST MEDIA
SIX INCH DIAMETER TREE BRANCES DOWN. FROM KWWL TV.
&&
SMALLLocal storm report, Jul 10, 7:10 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
710 AM CDT FRI JUL 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM TSTM WND DMG WATERLOO AIRPORT 42.56N 92.40W
07/10/2009 BLACK HAWK IA PUBLIC
AIR TRAFFIC CONTROLLER REPORTS TREES, ESTIMATED 3-4 FEET
IN DIAMETER, UPROOTED AT AIRPORT. LIMBS, ESTIMATED 8-10
INCHES IN DIAMETER, BLOWN DOWN. HANGER DOORS BENT IN AND
A HELICOPTER WAS BLOWN INTO A FENCE.
&&
AWSpecial weather statement, Jul 10, 7:20 AM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 720 AM CDT FRI JUL 10 2009 IAZ023-024-033-034-101245- CALHOUN-HUMBOLDT-POCAHONTAS-SAC- 720 AM CDT FRI JUL 10 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAC...NORTHWESTERN CALHOUN...POCAHONTAS AND SOUTHWESTERN HUMBOLDT COUNTIES UNTIL 745 AM CDT... AT 718 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF NEWELL...OR 18 MILES EAST OF STORM LAKE...MOVING EAST AT 40 MPH. UP TO PENNY SIZE HAIL...AND WINDS IN EXCESS OF 45 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... POMEROY...PALMER AND JOLLEY BY 735 AM CDT. MANSON BY 745 AM CDT. SMALL
Special weather statement, Jul 10, 7:49 AM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 749 AM CDT FRI JUL 10 2009 IAZ023-034-035-101315- CALHOUN-POCAHONTAS-WEBSTER- 749 AM CDT FRI JUL 10 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CALHOUN...NORTHWESTERN WEBSTER AND SOUTHEASTERN POCAHONTAS COUNTIES UNTIL 815 AM CDT... AT 748 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ROCKWELL CITY...OR 20 MILES WEST OF FORT DODGE...MOVING SOUTHEAST AT 35 MPH. UP TO PENNY SIZE HAIL...AND WINDS OF 45 TO 55 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... KNIERIM BY 755 AM CDT. SOMERS...RINARD AND BARNUM BY 800 AM CDT. MOORLAND BY 805 AM CDT. CALLENDER AND FARNHAMVILLE BY 810 AM CDT. GOWRIE BY 815 AM CDT. SMALL
Special weather statement, Jul 10, 7:53 AM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 753 AM CDT FRI JUL 10 2009 IAZ033-044-045-101315- CARROLL-CRAWFORD-SAC- 753 AM CDT FRI JUL 10 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CRAWFORD...NORTHWESTERN CARROLL AND SOUTHWESTERN SAC COUNTIES UNTIL 815 AM CDT... AT 752 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTH OF ODEBOLT...OR 18 MILES SOUTHEAST OF IDA GROVE...MOVING SOUTHEAST AT 35 MPH. UP TO PENNY SIZE HAIL...AND WINDS OF 45 TO 55 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... VAIL BY 800 AM CDT. WESTSIDE BY 805 AM CDT. ARCADIA AND BREDA BY 810 AM CDT. SMALL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:57 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 48 min |
| Jul 9, 9:42 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 48 min |
| Jul 9, 10:51 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 39 min |
| Jul 9, 11:09 PM CDT | Flash Flood Warning | DMX | Emmet, Kossuth | 6 hr |
| Jul 10, 12:59 AM CDT | Areal Flood Advisory | DMX | Cerro Gordo, Hancock, Kossuth, Winnebago, Worth | 3 hr |
| Jul 10, 1:54 AM CDT | Areal Flood Advisory | DMX | Cerro Gordo, Franklin, Hancock, Wright | 3 hr |
| Jul 10, 2:54 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 36 min |
| Jul 10, 3:27 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler, Grundy | 48 min |
| Jul 10, 4:28 AM CDT | Areal Flood Advisory | DMX | Black Hawk, Bremer, Butler, Franklin, Grundy, Hardin | 4 hr |
| Jul 10, 4:58 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Marshall, Tama | 47 min |
| Jul 10, 8:02 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Hamilton, Webster | 43 min |
| Jul 10, 8:10 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Greene, Sac | 50 min |
| Jul 10, 8:29 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Hamilton, Story | 46 min |
| Jul 10, 9:10 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 50 min |
| Jul 10, 9:36 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.